Delaware, 2009

Damaging Wind and Lightning Strikes in Delaware, April 6, 2009

April 6, 2009 · NWS PHI · 3 events in 2 counties and zones

Strong to locally severe thunderstorms occurred in Delaware on the morning of the 6th as a warm front moved through the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong to locally severe thunderstorms occurred in Delaware on the morning of the 6th as a warm front moved through the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 6, 1:43 AM EST, 4 hours 32 minutes earlier.

Area forecast discussion, Apr 6, 1:43 AM EST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
243 AM EDT MON APR 6 2009

.SYNOPSIS...
AN INTENSIFYING LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION
TODAY BEFORE HEADING NORTH TO EASTERN CANADA TONIGHT AND TUESDAY.
ITS ASSOCIATED COLD FRONT SHOULD CLEAR THE REGION THIS EVENING.
MEANWHILE, AN UPPER AIR DISTURBANCE ASSOCIATED WITH THE LOW
LOW WILL LINGER CLOSE TO THE AREA TUESDAY AND WEDNESDAY BEFORE
RECEDING MOVING AWAY THURSDAY. ANOTHER LOW PRESSURE SYSTEM WILL
THEN MOVE OUT OF THE PLAINS STATES AND MOVE ACROSS THE REGION
FRIDAY NIGHT. HIGH PRESSURE SHOULD FOLLOW FOR NEXT WEEKEND.

&&

.NEAR TERM /THROUGH TODAY/...
IF I FOLLOW THE MODELS AS SHOWN, THERE COULD BE 3 DIFFERENT PERIODS
WHEN THERE WOULD BE ENHANCED RAIN/SHOWERS AND/OR TSTMS.

THE FIRST PERIOD OF SHOWERS/SCT TSTMS IS EARLY THIS AM. THIS FIRST
AREA WILL PROBABLY MERGE WITH A SECOND MORE ENHANCED AREA EARLY
THIS AFTN. INITIALLY, REMNANTS OF SHOWERS AND TSTMS FROM KY/WV MOVE
NE ACROSS THE REGION AND WEAKEN AS INSTABILITY LESSENS AND A WARM
FRONT ORGANIZES ACROSS THE REGION. MODEL SOUNDINGS SHOW ENOUGH
INSTABILITY ALOFT, DUE TO STRONG WAA AT H8 SO THAT TSTMS FROM THE SW
COULD MAKE IT TO THE REGION EARLY THIS AM. THE RW/TSTMS BECOME MORE
ENHANCED EARLY THIS AFTN AS A BAROCLINIC ZONE/SHORT WAVE ALOFT COMES
THROUGH FROM THE WEST. BOTH THE NAM AND GFS SHOW A WIND SHIFT BEHIND
THIS TO THE WEST. THE EARLY AFTN CONVECTON LOOKS LIKE A POTENTIAL SQUALL
LINE. BEHIND THIS AREA, THERE IS A SEMBLENCE OF DRYING IN THE
MODELS.

THEN THE GFS AND NAM DIVERGE ON THE SOLUTION FOR THE EARLY
EVENING HOURS. THE NAM TAKES THE MAIN COLD FRONT FROM THE WEST
THROUGH THE AREA AND IMPLIES REDEVELOPING RW/TRW AS THE SOUNDINGS
BECOME ADIABATIC AND MOISTURE REDEVELOPS BELOW 800 MB IN RESPONSE TO
BAROCLINIC ZONE AND ANOTHER SHORT WAVE MOVING THROUGH ALOFT.
ALTHOUGH THE GFS SHOWS THIS SHORT WAVE, IT DOES NOT DEVELOP THE
MOISTURE LIKE THE NAM.

I THINK THE NAM HAS THE RIGHT IDEA CONSIDERING WE WILL SEE SOME
WARMING DUE TO MIXING BEHIND THE EXPECTED SQUALL LINE. THIS MIXING
SHOULD ALLOW TEMPS TO WARM TO THE HIGHS OF THE DAY AND ALSO SETUP
SOME BLYR INSTABILITY FOR THE UPPER SHORT WAVE TO ACT UPON.
THEREFORE, I EXPECT SCT SHOWERS AND TSTMS TO REDEVELOP TOWARD
EVENING AS THE MAIN COLD FRONT MOVES THROUGH FROM THE WEST.

CONSIDERING THE ENHANCED PCPN EXPECTED, ESPECIALLY AROUND 18Z, THE
FLOOD WATCH LOOKS REASONABLE AND WILL BE CONTINUED. PLEASE SEE THE
HYDRO SECTION BELOW.

THERE IS SOME QUESTION AS TO HOW WARM WE GET. IT WILL BE DEPENDENT
ON HOW FAR N THE WARM FRONT GETS, AS WELL AS HOW MUCH MIXING AND
DRYING WE CAN GET BEHIND THE EXPECTED SQUALL LINE EARLY THIS
AFTN. FOR NOW, I PLAN TO GO A BIT ABOVE THE FCST GUIDANCE TEMPS AS
THEY TEND TO BE TOO CONSERVATIVE FCSTING WARMING TEMPS DUE TO
MIXING WITH COLD ADVECTION.

AS FAR AS SEVERE WEATHER IS CONCERNED, AREAS SOUTH OF PHILADELPHIA
COULD SEE THEM. IF SEVERE TSTMS DO DEVELOP, IT COULD HAPPEN WITH
THE EXPECTED SQUALL LINE THIS AFTERNOON AS WINDS AT 850 MB ARE
ABOVE 50 KTS AND ANY TSTMS COULD MIX THESE WINDS DOWN AND HAIL
COULD DEVELOP TOO DUE TO THE LOW FREEZING LEVEL. IF TSTMS DO
REDEVELOP THIS EVENING WITH THE COLD FRONT, THEN HAIL COULD
ACCOMPANY THEM, HOWEVER, THESE TSTMS LOOK LIKE THEY WILL BE LOW
TOPPED AND THEREFORE THE THREAT WOULD BE SMALL HAIL.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
COLDER AIR WILL RETURN TONIGHT AND REMAIN IN PLACE THROUGH TUESDAY
NIGHT IN RESPONSE TO COLD CYCLONIC FLOW ALOFT. EMBEDDED SHORT
WAVES WITHIN THIS FLOW COULD ALLOW FOR SOME RAIN AND SNOW SHOWERS
NORTH. OVER THE SOUTHERN AREAS, THE POSSIBLE RAIN SHOWERS HAVE
BEEN INCLUDED TUESDAY AFTERNOON AND EVENING AS THIS TIMING OF AN
UPPER SHORT WAVE WOULD COINCIDE WITH THE HIGHER TEMPS OF THE DAY.
ALTHOUGH I CANNOT TOTALLY RULE OUT SNOW SHOWERS SOUTH, I DID NOT
INCLUDE THEM AS TEMP LOOK TOO HIGH TO SUPPORT THEM. HOWEVER, IF A
HEAVIER SHOWER DOES DEVELOP SOUTH, THEN THE EVAPORATIVE COOLING
ASSOCIATED WITH IT COULD ALLOW FOR A CHANGEOVER TO SNOW FOR A
SHORT PERIOD OF TIME.

IN GENERAL MAV TEMPS WERE ACCEPTED.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE UNSEASONABLY CHILLY AIR MASS WILL START TO MODIFY IN THIS
PERIOD...BUT OVERALL TEMPERATURES SHOULD AVERAGE AT OR BELOW NORMAL.
GIVEN THE STRENGTH OF THE SYSTEMS AND THE OVERALL TYPICAL SPRING
BLOCKY TYPE PATTERN THIS FORECAST PACKAGE DID LEAN TOWARD THE
SLIGHTLY SLOWER ECMWF SOLUTION. THE GFS AHAS TRENDED ITS WAY ALSO
(TU OKX) CYCLONIC FLOW ALOFT PERSISTS INTO WEDNESDAY WITH THE MODELS
SHOWING VARYING DEGREES OF INSTABILITY ALOFT NEEDED FOR SHRAS. MORE
SELF DESTRUCT SUNSHINE. PRECIPITATION ASSOCIATED WITH THE START OF
WAA FOR NOW IS EXPECTED TO MAKE ITS GREATEST INROADS IN OUR NWRN
ZONES ON THURSDAY. THE NEXT LOW PRESSURE SYSTEM IS THEN EXPECTED TO
MOVE FROM THE MISSISSIPPI VALLEY TOWARD OUR CWA CENTERED ABOUT
FRIDAY. THIS LOW SHOULD BE WEAKER THAN ITS TWO PREDECESSORS AND ITS
FORECAST TRACK IS SUPPOSE TO KEEP MOST OF OUR CWA IN THE COOL
SECTOR. MAX TEMPS ON FRIDAY MAY BE TOO HIGH. AS IT IS WE UNDERCUT
MOS...BUT WILL DEPEND UPON THE ARRIVAL OF PCPN. IF IT STARTS EARLY
ENUF IN THE DAY...WE MAY VERY WELL BE 10 DEGREES TOO WARM. ITS NOT
INCONCEIVABLE FOR PCPN TO START AS SNOW IN OUR FAR NORTHERN
ZONES. IMPROVING CONDITIONS ARE THEN EXPECTED FOR NEXT WEEKEND WITH
SUNDAY RIGHT NOW THE BETTER OF THE TWO WEEKEND DAYS.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

A TOUGH DAY FOR FLYING IS IN THE OFFING. A STRONG LOW PRESSURE
SYSTEM WILL MOVE FROM THE OHIO VALLEY EARLY THIS MORNING TO UPSTATE
NEW YORK LATE TODAY AND THIS EVENING. A SECONDARY LOW WILL FORM OVER
NORTHERN VIRGINA THIS MORNING AND MOVE THROUGH OUR AREA THIS
AFTERNOON, WITH ANOTHER WEAK FRONT LIKELY MOVING THROUGH THE REGION
EARLY TONIGHT.

HIGH CLOUDS WERE MOVING OVER THE TAF SITES JUST AFTER 06Z, BUT
CEILINGS ARE FORECAST TO LOWER DURING THE SUCCEEDING 6 HOURS. WITH
THE ONSHORE FLOW JUST DEVELOPING, AND WITH LITTLE TIME TO LOAD THE
LOWER LEVELS OF THE ATMOSPHERE, IT WAS DECIDED TO DELAY THE ONSET OF
IFR CONDITIONS UNTIL ABOUT 13Z, WITH VFR OR HIGH-BASED MARGINAL VFR
CONDITIONS DEVELOPING IN THE 10Z TO 13Z PERIOD. MOS GUIDANCE HAS
BEEN VERY CONSISTENT IN DESCRIBING IFR CONDITIONS WELL INTO THE
AFTERNOON, BUT IT WAS DECIDED TO IMPROVE CEILINGS A BIT TO LOW
MARGINAL VFR VALUES AROUND MIDDAY OR EARLY AFTERNOON AS THE WARM
FRONTAL PASSAGE, SOUTHERLY FLOW, AND DEVELOPING CONVECTION MAY HAVE
A SLIGHT AMELIORATING EFFECT. ALTHOUGH, A TEMPO GROUP FOR LOWER
CONDITIONS (ESPECIALLY NEAR ANY CONVECTION) WAS RETAINED FOR EARLY
AFTERNOON UNTIL THE MAIN FRONT CHUGS THROUGH ABOUT 19Z OR 20Z. WINDS
WILL BE TOUGH TO NAIL DOWN IN THE TAFS, AS THE EAST TO SOUTHEAST
FLOW IS EXPECTED TO VEER TO SOUTH (ALTHOUGH REMAINING EAST OR
SOUTHEAST AT KABE NORTH OF THE WARM FRONT). THEN, WINDS MAY ACTUALLY
VARY THIS AFTERNOON FROM SOUTHWEST TO NORTHWEST AND BACK TO
SOUTHWEST AT TIMES DEPENDING ON HOW THE CONVECTION LINES UP.
WIDESPREAD SHOWERS TODAY WILL BE MODERATE TO LOCALLY HEAVY ALSO,
SOME THUNDERSTORMS MAY BE QUITE STRONG LOCALIZED GUSTS TO 40 TO 50
KNOTS AND SMALL HAIL ARE NOT OUT OF THE QUESTION.

OUTLOOK...
AS THE LOW PULLS OFF TO THE NORTHEAST, A STOUT WEST TO NORTHWEST
FLOW WILL DEVELOP, AND THIS WILL CONTINUE TO NEGATIVELY IMPACT THE
TAF SITES TONIGHT AND TUESDAY. HOWEVER, VFR CONDITIONS WILL RETURN
LATE THIS AFTERNOON AND EARLY THIS EVENING WITH BROKEN
STRATOCUMULUS THESE ARE EXPECTED TO HANG AROUND THROUGH MIDWEEK.

&&

.MARINE...
A DYNAMIC LOW PRESSURE SYSTEM WILL AFFECT THE MARINE AREA TODAY.
ALONG WITH VERY STRONG WINDS JUST OFF THE SURFACE, SHOWERS AND SOME
THUNDERSTORMS...A FEW OF WHICH COULD BE PRETTY STRONG EVEN OVER THE
WATERS...WILL ROLL THROUGH TODAY. MODEL GUIDANCE IS SHOWING THE
STRONGEST WINDS OVER THE SOUTHERN WATERS TODAY, SOUTH OF THE WARM
FRONT. THE GFS IS THE STRONGER OF THE GFS AND NAM INITIALLY, IT
LOOKED LIKE A GALE WARNING WOULD BE A GOOD BET WITH GFS 1000 HPA
WINDS OF 45 KNOTS AND 925 HPA WINDS OF 70 KNOTS AT 18Z (EVEN DESPITE
THE STRONG LOW LEVEL INVERSION, WHICH WOULD PREVENT THOSE STRONG
WINDS FROM REACHING THE SURFACE). BUT, WITH THE WEAKER NAM AND MMG
WINDS SHOWING 65 KNOTS AND 925 HP AND ONLY 35 KNOTS AT 1000 HPA,
WELL KEEP WINDS IN THE SMALL CRAFT ADVISORY RANGE AND MENTION A FEW
GUSTS TO 35 KNOTS OUTSIDE OF THUNDERSTORMS. SPEAKING OF CONVECTION,
GUSTS COULD BE WELL OVER 35 KNOTS IN SOME THUNDERSTORMS ESPECIALLY
SOUTH OF AND NEAR THE TRIPLE POINT THIS AFTERNOON. SEAS COULD GET
FAIRLY HIGH TODAY IN THE BRISK SOUTH FLOW, BUT MAY GET QUITE ROUGH
NEAR ANY STRONG THUNDERSTORMS. WAVEWATCH IS FORECASTING 10 FEET AT
MAXIMUM, BUT THAT APPEARS OVERDONE IN THE EXPECTED SYNOPTIC FLOW,
SO A COUPLE OF FEET WILL BE CUT OFF OF THAT.

IT IS NOTED THAT THE WINDS ARE NOT FORECAST AS STRONG BEHIND THE
MAIN FRONT THIS AFTERNOON AND THE SECONDARY FRONT THIS EVENING, SO
THE GALE WATCH FOR TONIGHT WILL BE DROPPED, AND THE SMALL CRAFT
ADVISORY WILL BE EXTENDED THROUGH TUESDAY (THE THIRD PERIOD) AT THIS
POINT.

THE LOW STARTS TO PULL AWAY TUESDAY, BUT IS SLOW TO GET MOVING. THIS
WILL KEEP HIGH PRESSURE SUPPRESSED TO OUR SOUTH, POSSIBLY KEEPING
THE GRADIENT PRETTY TIGHT. AS A RESULT, SEAS ARE EXPECTED TO REMAIN
ABOVE 5 FEET BEFORE FINALLY SUBSIDING LATE TUESDAY NIGHT INTO
WEDNESDAY.

MORE TRANQUIL CONDITIONS ARE EXPECTED WEDNESDAY INTO THURSDAY.
ANOTHER LOW PRESSURE SYSTEM IS EXPECTED FOR THE END OF THE WEEK,
WITH A RENEWED POTENTIAL FOR HEADLINES.

&&

.HYDROLOGY...
THE FLOOD WATCH HAS BEEN CONTINUED AS PREVIOUSLY ISSUED FOR
THE LOCAL PHL AREA AS WELL AS CENTRAL NJ FOR MONDAY. THIS IS
BASED ON PROJECTIONS OF ABOUT AN INCH BASINWIDE QPFS PLUS THEIR
UNANIMOUS SUPPORT OF THUNDER WHICH WOULD ENHANCE LOCALIZED
AMOUNTS. THREE HOUR HEADWATER GUIDANCE OF SOME OF THE MORE FLOOD
PRONE CREEKS AND STREAMS IN OUR CWA HAVE DROPPED TO AROUND 1.25
INCHES. A COUPLE OF CREEKS REACHED OR CAME CLOSE TO CAUTIONARY
STAGE FRIDAY. WITH THE VEGETATION LAGGING AND A SIMILAR EVENT
EXPECTED TO OCCUR MONDAY...IF THE TSRAS COINCIDE WITH THESE
BASINS...THEY COULD GO OVER AS AROUND AN INCH WITHIN THREE HOURS
IS POSSIBLE. THIS APPEARS TO BE MORE OF A SMALLER STREAM THAN
LARGER RIVER CONCERN GIVEN THE GENERAL FAST FLOW ALOFT AND THE
HIT/MISS NATURE OF THUNDER. THIS IS ALMOST A HYBRID FLASH
FLOOD/FLOOD SYNOPTIC SCALE SCENARIO...BUT GIVEN WE ARE EXPECTING
THE FLOODING TO TREND TOWARD MINOR...DID NOT WANT TO CALL IT A
FLASH FLOOD WATCH. EVEN IF WE ARE WRONG ABOUT THE FLOOD
POTENTIAL...THE HEAVY RAIN...SOME OF WHICH WILL BE AROUND DURING
THE MORNING COMMUTE IS GOING TO MAKE IT MORE DIFFICULT THAN USUAL.
LOWER HEADWATER GUIDANCE CREEKS INCLUDE THE CHRISTINA AND WHITE
CLAY IN DELAWARE...THE VALLEY...PERKIOMEN...NESHAMINY...CHESTER
AND BRANDYWINE IN PENNSYLVANIA AND THE ASSUNPINK AND MILLSTONE IN
NEW JERSEY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FROM 6 AM EDT THIS MORNING THROUGH THIS AFTERNOON
     FOR PAZ067>071.
NJ...FLOOD WATCH FROM 6 AM EDT THIS MORNING THROUGH THIS AFTERNOON
     FOR NJZ009-010-012>019.
DE...FLOOD WATCH FROM 6 AM EDT THIS MORNING THROUGH THIS AFTERNOON
     FOR DEZ001.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY THROUGH 6 PM EDT TUESDAY FOR
	ANZ430-431-450>455.

&&

SYNOPSIS...STAUBER
NEAR TERM...STAUBER
SHORT TERM...STAUBER
LONG TERM...GIGI
AVIATION...
MARINE...
HYDROLOGY...GIGI/STAUBER
Hazardous weather outlook, Apr 6, 1:43 AM EST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
243 AM EDT MON APR 6 2009

NJZ001-007-008-PAZ054-055-060>062-070645-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
243 AM EDT MON APR 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ009-010-012-015-PAZ067>069-070645-
HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CHESTER-MONTGOMERY-BUCKS-
243 AM EDT MON APR 6 2009

...FLOOD WATCH IN EFFECT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ008-012-015-019-020-NJZ020>027-070645-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
243 AM EDT MON APR 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. SOME OF THE
THUNDERSTORMS COULD HAVE GUSTY WINDS AND SMALL HAIL. THERE WILL
ALSO BE LOCALLY HEAVY DOWNPOURS. THERE IS A SLIGHT RISK THAT
THUNDERSTORMS COULD BECOME SEVERE WITH THE GREATEST RISK IN
DELMARVA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY NEED TO BE ACTIVATED TODAY.

DEZ001-NJZ013-014-016>019-PAZ070-071-070645-
NEW CASTLE-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-DELAWARE-PHILADELPHIA-
243 AM EDT MON APR 6 2009

...FLOOD WATCH IN EFFECT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. SOME OF THE
THUNDERSTORMS COULD HAVE GUSTY WINDS AND SMALL HAIL. THERE WILL
ALSO BE LOCALLY HEAVY DOWNPOURS. THERE IS A SLIGHT RISK THAT
THUNDERSTORMS COULD BECOME SEVERE, BUT THE GREATEST RISK IS IN
DELMARVA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-070645-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
243 AM EDT MON APR 6 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 6, 5:53 AM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
653 AM EDT MON APR 6 2009

DEZ001>004-NJZ001-007>010-012>027-PAZ054-055-060>062-067>071-
061300-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-SUSSEX-WARREN-
MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON...
SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...
PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...EASTON...
WEST CHESTER...NORRISTOWN...DOYLESTOWN...MEDIA...PHILADELPHIA
653 AM EDT MON APR 6 2009

...SCATTERED THUNDERSTORMS WERE GROWING ACROSS THE LOWER DELAWARE
VALLEY...

AT 6:50 AM EDT, NATIONAL WEATHER SERVICE RADAR SHOWED A BAND OF
SHOWERS AND BUILDING THUNDERSTORMS FROM THE SOUTHERN POCONOS
SOUTH-SOUTHEASTWARD TO SOUTHERN NEW JERSEY AND SOUTHERN DELAWARE.
THE LARGEST CLUSTER OF THUNDERSTORMS WAS OVER SALEM COUNTY NEW
JERSEY, AND MOVING INTO GLOUCESTER AND CAMDEN COUNTIES.

THE SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEASTWARD AT 20 TO 25
MILES AN HOUR. ANY OF THE THUNDERSTORMS COULD PRODUCE DANGEROUS
CLOUD TO GROUND LIGHTNING, GUSTY WINDS TO 30 MILES AN HOUR,
LOCALLY HEAVY RAIN WHICH COULD CAUSE LOCALIZED FLOODING, AND
POSSIBLY SOME SMALL HAIL.

MORE SHOWERS AND STRONG THUNDERSTORMS WILL BE POSSIBLE LATER THIS
MORNING AND THIS AFTERNOON.

The radar

The Dover AFB radar (KDOX), 37 km away, was scanning. The volume nearest the first event began at 11:13 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
April 6, 6:15 AM EST
Where
Kent County, 0.79 mi SSE of Little Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
39.159, -75.445

A severe thunderstorm snapped a pole on Delaware State Route 9 in East Dover Hundred south of Little Creek.

Lightning, Kent

When
April 6, 6:15 AM EST
Where
Kent County, Little Creek
Property damage
$1,000
Reported by
Newspaper
Coordinates
39.170, -75.450

Lightning strikes caused several homes in Little Creek to lose power.

Lightning, Sussex

When
April 6, 9:55 AM EST
Where
Sussex County, 1.58 mi SSW of Bayard
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.478, -75.139

Lightning struck and caused minor damage to the bell tower of the Zion Methodist Church on County Route 382 in Baltimore Hundred.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2009Every state in 2009This day in weather historyWarnings in Delaware, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162200, 162201, 162234.